New Mexico, 2005

Hail in New Mexico, July 5, 2005

July 5, 2005 · NWS ABQ · 11 events in 5 counties and zones

Several intense storms formed near Wagon Mound and then moved southeast into eastern San Miguel County. A storm southwest of Conchas Dam displayed particularly strong hail and brief rotational signatures over the open rangelands as it moved across the northeast corner of Guadalupe County into the unpopulated range of western Quay County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Several intense storms formed near Wagon Mound and then moved southeast into eastern San Miguel County. A storm southwest of Conchas Dam displayed particularly strong hail and brief rotational signatures over the open rangelands as it moved across the northeast corner of Guadalupe County into the unpopulated range of western Quay County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 5, 1:40 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 5, 1:40 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
240 PM MDT TUE JUL 5 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT THRU 03Z FOR THE NE PLAINS...

.DISCUSSION...
INHERITED GRIDS ON TRACK ONCE AGAIN WITH ONLY MINIMAL ADJUSTMENTS
REQUIRED. PLENTY TO TALK ABOUT WITH SEVERE WEATHER THE MAIN THREAT.
CONVECTIVE OUTFLOWS BOUNTIFUL THIS AFTERNOON AS EARLY/LATE MORNING
THUNDERSTORMS TRACKED THROUGH THE REGION. CAPES BEGINNING TO SHOW
SOME IMPRESSIVE IMPROVEMENT WITH VALUES EXCEEDING 2500 J/KG ALONG
THE ERN SLOPES OF THE SANGRE DE CRISTO MOUNTAINS. CONVECTION NOTED
ON VISIBLE SATELLITE ALONG THE CENTRAL MTN CHAIN AND ODDLY ENOUGH
OVER THE UPPER GILA REGION. ACTIVITY IN THE EAST WILL BE ENHANCED
WITH UPPER LEVEL SHORT WAVE WHICH IS PROGGED TO TRAVERSE NORTHERN
NM LATER THIS AFTERNOON/EVENING. SUPERCELLULAR STORMS ARE POSSIBLE
THIS AFTERNOON/EVENING AS MARGINAL UPSLOPE FLOW CONTINUES AS WELL
AS DECENT BOUNDARY LAYER MOISTURE. STORMS WILL EVENTUALLY CONVERGE
INTO SOME SORT OF MCS...SIMILAR TO LAST NIGHT. MAIN THREAT FOR SVR
WEATHER WOULD BE LARGE HAIL AND STRONG GUSTY WINDS. WILL ALSO HAVE
TO MONITOR OUTFLOW BOUNDARY MOVING WESTWARD THROUGH PANHANDLES OF
TX/OK.

MEANWHILE...A FEW CELLS ARE TRYING TO DEVELOP OVER THE GILA REGION
WHERE MID-LEVEL/SFC MOISTURE IS SEVERELY LACKING. ACTIVITY APPEARS
TO BE LOCATED WHERE 700-500MB LAPSE RATES NEAR 10.0C/KM. DEW POINTS
AT RAWS SITES IN THE REGION ARE IN THE TEENS/MID 20S...THUS EXPECT
VIRGA AND SOME GUSTY OUTFLOW WINDS. EAST CANYON WINDS WERE PRETTY
IMPRESSIVE DURING THE MORNING HOURS...WITH INCREASED DEW POINTS IN
THE MIDDLE RIO GRANDE VALLEY WESTWARD TO GRANTS. MIXING STARTING TO
COMMENCE...AND WILL BE A CHALLENGE TO SEE IF ANYTHING POPS PRIOR TO
SCOURING OUT SHALLOW MOISTURE DECK. FOR NOW...WILL STICK WITH VIRGA
SHOWERS AS CUMULUS HAS BEEN NOTED OVER MOUNT TAYLOR BUT LACKING IN
VERTICAL GROWTH. FINALLY...ACTIVITY OVER THE SACRAMENTO MOUNTAINS
PROGGED BY THE NAM TO ROLL OFF INTO THE ROSWELL AREA THIS EVENING.
LAPS NOT IMPRESSIVE WITH CAPES IN THIS AREA...THUS SOME UNCERTAINTY
REMAINS AS TO HOW LONG IT WILL SUSTAIN ITSELF WITH MAIN UPPER LEVEL
WAVE CENTERED FURTHER NORTH. THUS...WILL STICK WITH LOW TO MID GRADE
SCATTERED POPS OVER THE NE CORNER OF THE STATE AND ISOLATED COVERAGE
OVER THE NW/CENTRAL/SRN MOUNTAINS. LATER SHIFTS WILL NEED TO MONITOR
THE SE PLAINS AS POPS MAY NEED TO BE INCREASED IF 18Z NAM PANS OUT.
NEEDLESS TO SAY...EAST CANYON WINDS A GOOD BET AS OUTFLOWS SHOULD
SQUEEZE WESTWARD THROUGH THE CENTRAL MOUNTAIN CHAIN.

ANOTHER REPEAT PERFORMANCE IS EXPECTED FOR WED...HOWEVER SHEAR WILL
NOT BE AS SUPPORTIVE. STILL EXPECT CONVECTION TO REFIRE ONCE AGAIN
DURING THE PEAK HEATING HOURS OVER THE HIGH TERRAIN AND TRACK INTO
THE ERN PLAINS. HAVE PRACTICALLY COPIED POP GRIDS FOR TODAY/TONIGHT
INTO WED/WED NIGHT PERIODS. ISOLATED SEVERE STILL POSSIBLE WITH SPC
HIGHLIGHTING THE FAR NE PLAINS. EAST CANYON WINDS COULD OCCUR ONCE
AGAIN...BUT WILL LET LATER SHIFTS INSERT IF PATTERN PERSISTS.

WILL START TO SOUND LIKE A BROKEN RECORD FOR THE REMAINDER OF THE
FORECAST AS UPPER LEVEL HIGH REMAINS IN THE VICINITY SOUTHWEST OF
THE CWFA. UPPER LEVEL WAVES WILL RIDE THROUGH NW FLOW OVER THE NE
CORNER OF THE STATE...KEEPING A THREAT FOR PRECIP IN THESE ZONES.
DGEX/GFSLR HINTING AT SOME QPF SQUEAKING INTO WRN ZONES DURING THE
UPCOMING WEEKEND WITH E/SE SURFACE FLOW PUSHING THROUGH THE CENTRAL
MOUNTAIN CHAIN. WILL CONTINUE TO HOLD OFF ON POPS FOR THIS AREA AS
AFTERNOON MIXING SHOULD SCOUR OUT MOISTURE. OF NOTE...ALL BETS ARE
OFF WITH THE EXTENDED FORECAST IF THE GFSLR IS CORRECT...WITH NOW
TROPICAL STORM DENNIS TRACKING INTO SRN TEXAS AND MOVING WESTWARD
UNDER RIDGE. SEEMS IMPRACTICAL...BUT STRANGER THINGS HAVE OCCURRED.
STAY TUNED. DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  57  96  57  94 /   0   0   0   0
GALLUP..........................  48  91  47  91 /   0   0   0   0
GRANTS..........................  47  93  50  93 /   0   0   0   0
GLENWOOD........................  57  97  57  97 /   0   0   0   0
CHAMA...........................  41  84  42  82 /  10   0   0   0
LOS ALAMOS......................  53  87  53  88 /   0   0   0   0
RED RIVER.......................  38  79  38  79 /  20  10  10  20
TAOS............................  46  88  47  88 /  10   0   0   0
SANTA FE........................  54  89  54  88 /  10   0   0   0
SANTA FE AIRPORT................  56  92  56  92 /  10   0   0   0
ESPANOLA........................  54  94  53  94 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  65  96  66  96 /   0   0   0   0
ALBUQUERQUE VALLEY..............  62  97  61  97 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  63  94  62  94 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  65  97  63  96 /   0   0   0   0
SOCORRO.........................  62  98  62  98 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  54  89  55  89 /  20  10  10   0
MORIARTY/ESTANCIA...............  52  91  53  91 /  20  10  10   0
CARRIZOZO.......................  60  95  62  94 /   0   0   0   0
RUIDOSO.........................  56  88  57  87 /  20  10  10   0
RATON...........................  52  86  52  87 /  30  20  20  20
LAS VEGAS.......................  52  87  52  87 /  30  20  20  20
ROY.............................  57  88  57  89 /  30  20  20  20
CLAYTON.........................  60  87  61  89 /  40  20  20  10
SANTA ROSA......................  62  96  62  94 /  30  10  20  10
TUCUMCARI.......................  65  95  66  95 /  30  10  20  10
FORT SUMNER.....................  64  97  64  96 /  30  10  20  10
CLOVIS..........................  65  94  64  94 /  30  10  20  10
PORTALES........................  64  96  65  95 /  30  10  20  10
ROSWELL.........................  69 101  69  99 /  20  10  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46
Hazardous weather outlook, Jul 5, 5:00 AM MST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE JUL 5 2005

NMZ001>021-026-061200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
541 AM MDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS THE EAST SLOPES OF THE SANGRE DE CRISTO
MOUNTAINS AND EASTERN PLAINS. THE MAIN THREATS INCLUDE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

STRONG THUNDERSTORMS WILL AGAIN DEVELOP ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN ON WEDNESDAY AFTERNOON AND EVENING. ALTHOUGH
THE LATEST FORECAST MODELS DEPICT A DECREASED THREAT OF SEVERE
WEATHER...A FEW ISOLATED STORMS MAY PRODUCE LARGE HAIL AND DAMAGING
WINDS ON THE PLAINS.  WEATHER CAN CHANGE RAPIDLY. ALWAYS USE THE
LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...IN
COLFAX...UNION...MORA...HARDING...SAN MIGUEL...QUAY...TORRANCE...
GUADALUPE...DE BACA...ROOSEVELT...CURRY...CHAVES AND EASTERN LINCOLN
COUNTIES.

44

In the hours before

Special weather statement, Jul 5, 12:13 PM MST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
113 PM MDT TUE JUL 5 2005

NMZ004>007-060300-
FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-SANGRE DE
CRISTO MOUNTAINS-
113 PM MDT TUE JUL 5 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM MDT TUESDAY
EVENING...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
605 IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING FOR THE
FOLLOWING AREAS

IN NORTH AND CENTRAL NEW MEXICO THIS WATCH INCLUDES 4 COUNTIES

  COLFAX          HARDING         MORA            UNION
Special weather statement, Jul 5, 1:52 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
252 PM MDT TUE JUL 5 2005

NMZ005-052125-
NORTHEAST HIGHLANDS-
252 PM MDT TUE JUL 5 2005

...SEVERE THUNDERSTORM WATCH FOR COLFAX AND MORA COUNTIES UNTIL
9 PM THIS EVENING...

THUNDERSTORMS CAPABLE OF GUSTY WINDS AND SMALL HAIL CONTINUE TO
BUILD WEST AND SOUTHWEST OF RATON.

AT 250 PM...A STORM WITH 1/2 HAIL WAS LOCATED ABOUT 8 MILES SOUTHWEST
OF PHILMONT SCOUT RANCH OR 6 MILES WEST OF RAYADO IN WESTERN COLFAX
COUNTY. THIS STORM IS MOVING SLOWLY TO THE EAST AND MAY MOVE ACROSS
HIGHWAY 21 SOUTH OF PHILMONT SCOUT RANCH HEADQUARTERS BETWEEN 3 PM
AND 330 PM.

REMAIN ALERT DURING MID AND LATE AFTERNOON FOR SUDDEN CHANGES IN
STORM INTENSITY WHICH MAY THREATEN THE INTERSTATE 25 CORRIDOR
BETWEEN RATON AND LAS VEGAS WITH HAIL OF NEAR 1 INCH AND GUSTY
WINDS OVER 60 MPH.

03
Special weather statement, Jul 5, 2:55 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
355 PM MDT TUE JUL 5 2005

NMZ005-052230-
NORTHEAST HIGHLANDS-
355 PM MDT TUE JUL 5 2005

...SEVERE THUNDERSTORM WATCH FOR COLFAX AND MORA COUNTIES UNTIL
9 PM THIS EVENING...

THUNDERSTORMS CAPABLE OF GUSTY WINDS AND SMALL HAIL CONTINUE TO
BUILD WEST AND SOUTHWEST OF RATON.

AT 350 PM...A STORM WAS APPROACHING WATROUS FROM THE NORTHWEST
WITH NEAR DIME SIZE HAIL AND GUSTY WINDS OF 45 TO 50 MPH. REMAIN
ALERT FOR ANY ADDITIONAL STRENGTHENING OF THIS STORM AS IT NEAR THE
FORT UNION NATIONAL MONUMENT AREA THROUGH 430 PM.

OTHER STRONG STORMS WILL MOVE EAST OVER HIGHWAY 64 NEAR THE DAWSON
COMMUNITY OR ABOUT 8 TO 10 MILES NORTHEAST OF CIMARRON.

REMAIN ALERT DURING MID AND LATE AFTERNOON FOR SUDDEN CHANGES IN
STORM INTENSITY WHICH MAY THREATEN THE INTERSTATE 25 CORRIDOR
BETWEEN RATON AND LAS VEGAS WITH HAIL OF NEAR 1 INCH AND GUSTY
WINDS OVER 60 MPH.

03

The radar

The Albuquerque radar (KABX), 177 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Mora

When
July 5, 3:13 PM MST
Where
Mora County, 8 mi NW of Watrous
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.867, -105.083

Hail, Mora

When
July 5, 3:26 PM MST
Where
Mora County, 8 mi NW of Watrous
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.867, -105.083

Hail, Mora

When
July 5, 4:17 PM MST
Where
Mora County, 9 mi S of Wagon Mound
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.883, -104.700

Hail, San Miguel

When
July 5, 5:00 PM MST
Where
San Miguel County, 12 mi NE of Trementina
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.583, -104.267

Hail, Torrance

When
July 5, 5:05 PM MST
Where
Torrance County, Mountainair
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.517, -106.233

Hail, San Miguel

When
July 5, 6:00 PM MST
Where
San Miguel County, 20 mi NE of Trementina
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.667, -104.167

Hail, San Miguel

When
July 5, 6:50 PM MST
Where
San Miguel County, 12 mi SW of Conchas Dam
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.250, -104.333

Hail, San Miguel

When
July 5, 7:00 PM MST
Where
San Miguel County, 12 mi SW of Conchas Dam
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.250, -104.333

Hail, Guadalupe

When
July 5, 7:05 PM MST
Where
Guadalupe County, 4 mi N of Newkirk
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.117, -104.267

Hail, San Miguel

When
July 5, 8:00 PM MST
Where
San Miguel County, 18 mi NE of Conchas Dam
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.550, -103.950

Hail, Quay

When
July 5, 8:30 PM MST
Where
Quay County, 6 mi W of Ragland
Measured
2.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
34.817, -103.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456371, 5456372, 5456373, 5456374, 5456375, 5456376, 5456377, 5456378, 5456379, 5456380, 5456381.